TUESDAY, Sept. 18 (HealthDay News) -- The risk of venous thromboembolism (VTE) in postmenopausal women differs considerably according to the formulation of hormone therapy (HT) used, with the highest VTE risk seen in users of oral estrogen-progestin HT containing medroxyprogesterone acetate, according to research published online Sept. 10 in the Journal of Thrombosis and Haemostasis.
Siân Sweetland, M.D., of the University of Oxford in the United Kingdom, and colleagues conducted a study using National Health Service data from 1,058,259 postmenopausal women to evaluate the association of VTE with HT use.
The researchers found that the risk of VTE in women using oral estrogen-progestin and oral estrogen-only HT was 2.07- and 1.42-fold higher, respectively, than for women who had never used HT. The risk of VTE was highest for formulations containing medroxyprogesterone acetate. Similar results were observed for deep vein thrombosis, with or without pulmonary embolism. The overall odds of experiencing a VTE event ranged from one in 250 for estrogen-progestin with medroxyprogesterone acetate, one in 390 for estrogen-progestin HT containing norethisterone/norgestrel, one in 475 for oral estrogen-only HT, to one in 660 postmenopausal women who had never used HT.
"Both route of administration and the specific constituents of HT have a significant impact on the risk of VTE in middle-aged women," the authors write. "The risk of VTE was highest for current users of oral combined estrogen-progestin HT at the time of last contact and in particular for users of estrogen-progestin preparations containing medroxyprogesterone acetate. Risk was lower but significantly increased in users of oral estrogen-only HT, but there was no increased risk for current users of transdermal estrogen HT."
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Melanoma Transection Doesn't Affect Overall Survival||Next: L-Carnitine Does Not Reduce Cancer-Related Fatigue|
Reader comments on this article are listed below. Review our comments policy.